Thunderstorm Wind, Pickens
- When
- May 24, 2:42 PM CST to 2:44 PM CST
- Where
- Pickens County, Reform
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -88.020
Several trees were uprooted in the town of Reform.
A band of thunderstorms formed during the early afternoon along a warm front that was positioned across southwest Alabama. The band of thunderstorms tracked rapidly northward during the afternoon and early evening, producing a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A band of thunderstorms formed during the early afternoon along a warm front that was positioned across southwest Alabama. The band of thunderstorms tracked rapidly northward during the afternoon and early evening, producing a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 24, 1:48 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 248 PM CDT SUN MAY 24 2015 .DISCUSSION... HUMID CONDITIONS HAVE RETURNED TO CENTRAL ALABAMA WITH DEWPOINTS IN THE 60S AND 70S ACROSS THE STATE. CURRENT WATER VAPOR IMAGERY AND RAP UPPER AIR ANALYSIS INDICATES A LONGWAVE RIDGE TO THE EAST CENTERED ACROSS THE FLORIDA PENINSULA WITH A CLOSED LOW TO THE WEST ACROSS THE ROCKY MOUNTAIN REGION. A SHORTWAVE TROUGH CAN BE NOTED MOVING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND THIS HAS SET OFF A FEW SHOWERS AND STORMS ACROSS SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA EARLY THIS AFTERNOON. LOOKING AT SATELLITE ESTIMATED PW VALUES HAVE ALREADY INCREASED TO OVER 1.5 INCHES IN THIS AREA AND EXPECT CONVECTION WILL CONTINUE TO PROGRESS TO THE NORTH OVER THE NEXT FEW HOURS. LOOKING AT THE MESOANALYSIS...SBCAPE VALUES ARE OVER 2000 J/KG ACROSS SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA BUT DEEP LAYER SHEAR VALUES ARE ONLY AROUND 15-20 KTS. THEREFORE...THERE COULD BE A FEW STORMS PULSE UP TO PRODUCE WIND GUSTS AROUND 40 MPH BUT STORMS WILL REMAIN BELOW SEVERE LIMITS. CONVECTION IS MOSTLY DIURNALLY DRIVEN AND EXPECT ACTIVITY WILL DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET. THERE IS STILL SOME QUESTION AS TO HOW MUCH ACTIVITY WILL CONTINUE INTO THE OVERNIGHT PERIOD WITH THE SHORTWAVE TROUGH APPROACHING...THERE WILL BE SOME SYNOPTIC LIFT THAT COULD KEEP COVERAGE GOING A BIT MORE THAN A TYPICAL SUMMERTIME SETUP WITH BEST CHANCES ACROSS WESTERN PORTIONS OF CENTRAL ALABAMA. ANOTHER UPPER LEVEL TROUGH WILL MOVE OUT OF THE SOUTHERN PLAINS ON LABOR DAY INTO THE MID-MISSISSIPPI AND TENNESSEE RIVER VALLEYS. PW VALUES WILL INCREASE TO 1.7-1.9 INCHES WHICH IS WELL OVER THE 90TH PERCENTILE FOR THIS TIME OF YEAR. EXPECT WIDESPREAD SHOWERS AND STORMS MAINLY DURING THE AFTERNOON HOURS AND HAVE INCREASED POPS INTO THE 60-70% RANGE FOR ALL OF CENTRAL ALABAMA. MODELS INDICATE THAT SBCAPE VALUES WILL RANGE FROM 1000-2000 J/KG MEMORIAL DAY AFTERNOON WITH 0-6KM SHEAR VALUES AROUND 30 KTS. THEREFORE...EXPECT A FEW STRONG STORMS WILL BE POSSIBLE AGAIN WITH WIND GUSTS OF 40 MPH. IN ADDITION...EXPECT HEAVY DOWNPOURS WILL BE POSSIBLE WITH STORMS THAT FORM AND THERE COULD BE A FEW ISOLATED AREAS OF MINOR FLOODING IN AREAS OF POOR DRAINAGE. HOWEVER...DO NOT EXPECT ANY WIDESPREAD FLOODING ISSUES WITH THE DRY START TO THE MONTH OF MAY. EXPECT SIMILAR CONDITIONS ON TUESDAY AS ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE SOUTHERN PLAINS INTO THE MID-MISSISSIPPI AND TENNESSE RIVER VALLEYS. MOISTURE VALUES WILL CONTINUE TO BE ELEVATED WITH MODELS INDICATING PW VALUES APPROACHING 2 INCHES. SEVERE WEATHER PARAMETERS ARE ABOUT THE SAME AND EXPECT A FEW STRONG STORMS WILL BE POSSIBLE BUT EXPECT ACTIVITY WILL REMAIN BELOW SEVERE LIMITS. ON WEDNESDAY...THE PATTERN SHOULD BEGIN TO SHIFT AS THE LAST OF A SERIES OF SHORTWAVE TROUGHS MOVES THROUGH THE AREA AS THE RIDGE TO THE EAST BREAKS DOWN. PW VALUES WILL BEGIN TO DROP SLIGHTLY BUT REMAIN ELEVATED FOR THIS TIME OF YEAR. THEREFORE...POPS IN THE 50- 70% RANGE CONTINUE WEDNESDAY AFTERNOON. LATE IN THE WEEK AN UPPER LEVEL RIDGE TRIES TO DEVELOP ALONG THE GULF COAST WITH WEAK FLOW ALOFT. EXPECT MORE OF A TYPICAL EARLY SUMMER TIME PATTERN DURING THIS PERIOD WITH A CHANCE FOR SCATTERED AFTERNOON SHOWERS AND STORMS WITH TEMPERATURES WARMING INTO THE MID AND UPPER 80S. 05/MA && .AVIATION... 18Z TAF DISCUSSION. SOME CONVECTION STARTING TO POP UP ACROSS THE SOUTHWEST PORTIONS OF THE STATE. MOST OF THE THUNDER IS SOUTH AND WEST OF THE CENTRAL ALABAMA TERMINALS. SOME SHOWERS MAY HIT TCL/MGM/TOI DURING THE AFTERNOON AS THINGS PROGRESS OUT NORTHWARD AND EASTWARD WITH DAYTIME HEATING. FOR NOW...NOT CONFIDENT ENOUGH TO MENTION THUNDER AS CHANCES ARE LOWER. MVFR TO POSSIBLY SOME IFR STRATUS IS EXPECTED TO RETURN TONIGHT IN THE LATE NIGHT HOURS WITH LOW LEVEL ONSHORE FLOW EXPECTED OVERNIGHT. RAIN CHANCES GET BETTER FOR MONDAY AFTERNOON. 08/MK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 81 69 81 69 / 20 70 50 80 60 ANNISTON 70 82 70 82 69 / 20 60 50 80 60 BIRMINGHAM 70 81 70 81 69 / 40 70 50 80 60 TUSCALOOSA 71 80 70 81 69 / 40 70 50 80 60 CALERA 70 82 69 82 68 / 30 60 50 80 60 AUBURN 68 83 68 82 68 / 20 60 40 70 60 MONTGOMERY 71 84 71 83 70 / 20 60 40 80 60 TROY 69 84 69 82 68 / 20 60 40 70 50 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 453 AM CDT SUN MAY 24 2015 ALZ011>015-017>050-251300- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 453 AM CDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 302 PM CDT SUN MAY 24 2015 ALZ022-030-031-242100- PICKENS AL-GREENE AL-SUMTER AL- 302 PM CDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER...PICKENS AND CENTRAL GREENE COUNTIES UNTIL 400 PM CDT... AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PANOLA...OR 10 MILES SOUTH OF ALICEVILLE...MOVING NORTH AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EUTAW...ALICEVILLE...GORDO...REFORM...CARROLLTON...PICKENSVILLE... BOLIGEE...UNION...GAINESVILLE...ETHELSVILLE...EMELLE...MCMULLEN...NEW WEST GREENE...BEVILL LOCK AND DAM...PANOLA...BENEVOLA...MANTUA... ALLISON...JOHNSTON LAKE AND GARDEN. LAT...LON 3273 8788 3273 8837 3353 8827 3352 8785 TIME...MOT...LOC 2001Z 192DEG 31KT 3299 8822
The Columbus AFB radar (KGWX), 64 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
5 thunderstorm wind. Local standard time, as filed.
Several trees were uprooted in the town of Reform.
Several trees were uprooted in the town of Millport.
A business in downtown Vernon sustained sustained substantial roof damage. Several Power lines were knocked down as well.
Several trees were uprooted and power lines downed near the intersection of Highway 22 and County Road 10.
Several trees were uprooted along County Road 37.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579193, 579195, 579198, 579200, 579202.